Clinical Pearls: Metformin

Metformin is part of the biguanide class of diabetes meds – I don’t know why I told you that, because you will probably never need to know that, but I have been wrong before. Metformin is usually fairly well tolerated as long as you can avoid the GI symptoms. One of my pet peeves is when an elderly individual gets started on drugs that are notoriously bad for side effects when not tapered up slowly. I’ve seen cases where individuals get started on 1000 mg twice a day (a higher dose) and have stomach type side effects like nausea, maybe loose stools etc. and then get taken off the drug and it gets added to their intolerance list! Frustrating! They may not have tolerated it anyway, but now anyone will be hesitant to try it again, not knowing the background of the intolerance. In individuals with kidney disease, you want to take a close look to make sure this drug is appropriate – there is an elevated risk of lactic acidosis(very rare) in patients on metformin with poor kidney function. I’ve been asked the question a couple different times about B12 deficiency and metformin use. Clinically I have not seen this more than a couple times and it really seems to be very rare. If an individual does have symptoms of B12 deficiency like anemia, certainly it may be worthwhile to consider checking a B12 level and identify if supplementation should be required, but again, this is a very rare occurrence.

There’s a reason why we have over 2,500 followers on Twitter: Good Information you can use! If you haven’t subscribed yet for future updates and access to more free clinical medication content, please Click Here to do so!

Written By Eric Christianson

November 22, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories